One thing I have noticed with migraine patients is the fear of an attack leads to certain behaviours that can lead to more issues.
Specifically, medication over use.
They will often say that if they get in early with the medication (NASID’s, paracetamol, triptans) then they can stop a full blown migraine.
The challenge is that they then start taking them preventatively, and at the tiniest hint of an issue or even just in case with no symptoms.
Thus, the fear of migraine creates a habit of pill popping.
Anything more than 15 days a month of paracetamol and NSAID’s is considered too high or 10 days with triptans.
Patients often need to keep a dairy for this, as they pop those pills without keeping a count and it is often higher than they think.
This then leads to medication over use headaches.
This overlaps with their original migraine, and the lines begin to blur.
Key distinctions to note about medication over use headaches:
– They tend to lack the peaks and troughs of true migraine, it is often more of a dull constant generalised ache.
– They may mention their headaches (not migraines) have become more frequent.
– If they are waking with dull headaches, could this be the beginning of detox, as the meds wear off overnight? (assuming they are not sleeping in a hammock on their front)
– It may also be associated with some loss of cognitive function (brain fog, fuzzy thinking).
Sadly, the only way to tell is to withdraw the meds.
This is going to hurt for the first 1-3 weeks, but will be worth it in the long run.
Note here the circles and squares are drug removal, the triangles is staying with the meds as was.
Personally, I would be looking to work the neuro-mechanical system, really looking at cervical spine, and TMJ/cranium for a few weeks with some supplements to reduce neuro-mechanical sources of headaches.
Then trial a withdrawal of the medication once we have the mitochondria working better and the nervous system calmer. It could just help those first few weeks of suffering and be the difference between success and failure.
If they are heavy on paracetamol, I might offer them some glutathione too, as this is how we remove paracetamol (if you run out of glutathione, that is what causes liver failure).